Convulsions Associated with the Use of a Synthetic Cannabinoid Product
- 2.9k Downloads
Clinical presentations following the use of various “spice” or synthetic cannabinoids have included agitation, anxiety, emesis, hallucinations, psychosis, tachycardia, and unresponsiveness. Convulsions were described in a one report although there was not laboratory confirmation for synthetic cannabinoids. In another published report laboratory confirmation for a synthetic cannabinoid was done in which the patient manifested activity that was interpreted as a possible convulsion.
We describe a patient who had two witnessed generalized convulsions soon after smoking a “spice” product that we later confirmed to have four different synthetic cannabinoids.
Convulsions have only rarely been associated with marijuana exposures. Recreational use of synthetic cannabinoids is a very recent phenomenon and there is a very limited, albeit burgeoning, literature detailing the associated complications including convulsions we have reported here. The absence of anticonvulsant phytocannabinoids in spice products could potentially be one of multiple unknown mechanisms contributing to convulsions.
KeywordsCannabinoids Spice Convulsions JWH AM-2201
The recreational use of synthetic cannabinoids is a very recent phenomenon . A small but rapidly growing body of literature has detailed various adverse effects which prompted the US Drug Enforcement Agency to recently designate five synthetic cannabinoids as schedule I substances . Clinical presentations following the use of various “spice” or synthetic cannabinoids have included agitation [3, 4, 5, 6], anxiety [3, 4, 5, 7, 8], emesis [3, 9], hallucinations [4, 5], psychosis [6, 10], tachycardia [3, 4, 5, 6, 7, 8], and unresponsiveness . Convulsions have been described in one published report, although there was not laboratory confirmation for the presence of synthetic cannabinoids . Another report, in which there was laboratory confirmation for metabolites of the synthetic cannabinoid JWH-018, a patient was interpreted by the authors as having had a possible convulsion . Convulsions associated with recreational use of Cannabis sativa (marijuana) use appear to be exceptionally unusual [11, 12, 13]. We describe a patient who had two witnessed generalized convulsions soon after smoking a “spice” product that we later confirmed to have four different synthetic cannabinoids.
A 19-year-old male in his normal state of health had a witnessed generalized 1 to 2-min convulsion while smoking a product “Happy Tiger Incense.” He had no history of convulsions nor was he on any medications. The product label described it as being “JWH-018 free” and that it was “not for human consumption.” The contents of the package appeared to be plant material. Paramedics arrived to find a slightly confused patient. During transport to the emergency department (ED), the patient vomited and soon afterward had a second generalized convulsion that was treated with 5 mg of intranasal midazolam. The patient arrived to the ED slightly sedate and confused, both of which rapidly resolved. He denied the use of any drugs except for the recreational use that day of the spice product. Initial vital signs were: pulse, 84 beats per minute; respirations, 18 cycles per minute; temperature, 36.4°C; and blood pressure 177/82 mmHg. Physical examination, complete blood count, chemistries (including sodium and calcium), and TSH were normal. An electrocardiogram was normal including no QRS nor QT interval prolongation. A urine drug of abuse screen was positive for benzodiazepines as a class, and negative for amphetamines as a class, barbiturates, opiates, and benzoylecgonine (cocaine metabolite). A computed tomography scan of the brain was normal. A lumbar puncture revealed normal cerebrospinal fluid parameters (cells, glucose, protein, negative gram stain). The patient remained asymptomatic and without any intervention, his repeat blood pressure was 123/68 mmHg. He was discharged after a short observation. A urine sample collected on the day of presentation was later analyzed by Millenium Laboratories (San Diego, CA, USA) and further excluded the presence of carisoprodol (and metabolite meprobamate), ethanol, methylenedioxymethamphetamine, phencyclidine, tramadol (and metabolite tapentadol), meperidine (and metabolite normeperidine), methadone, propoxyphene (and metabolite norpropoxyphene), Δ-nine-tetrahydrocannabinoid, and tricyclic antidepressants. Additionally, a benzodiazepine screen excluded the presence of alpha-hdroxyalprazolam, 7-amino-clonazepam, lorazepam, nordiazepam, temazepam, and oxazepam. The remains of the product smoked were sent to NMS labs (Willow Grove, PA, USA) for analysis. Four synthetic cannabinoids (JWH-018, JWH-081, JWH-250, and AM-2201) were identified. Quantitative analysis was not performed.
We describe a patient who had two witnessed generalized convulsions soon after smoking a “spice” product that we later confirmed to contain four synthetic cannabinoids. In a prior published report, a convulsion was described 1 h after use of a product SpicyXXX, and although a drug screen was reported to be negative, there was no testing of the product nor the patient to confirm the presence of synthetic cannabinoids . Another report, in which there was laboratory confirmation for metabolites of the synthetic cannabinoid JWH-018, a patient is described having two episodes during which “his eyes crossed and he was flailing his arms” that the authors interpreted as a possible convulsion . Although four different synthetic cannabinoids were found in the product our patient used, and laboratory testing done on the patient excluded many other potential drug-related etiologies, we cannot exclude the possibility that another compound that we did not test for may have contributed. Additionally, we do not know which, if not all, of the various synthetic cannabinoids may have been responsible. The absence of Δ-nine-tetrahydrocannabinoid (Δ-9-THC) in the patient's urine excluded recent marijuana use and is not inconsistent with the use of synthetic cannabinoids, the vast vajority of whom have structures distinct from THC. On March 1, 2011, the US Drug Enforcement Administration designated as schedule I substances (high potential for abuse, no accepted medical use, lack of accepted safety) five synthetic cannabinoids (JWH-018, JWH-073, JWH-200, CP-47,497, and cannabicyclohexanol) . The patient described in our report acquired the product subsequent to this designation and despite its label of being “JWH-018 free,” JWH-018 was in fact present, as were three other synthetic cannabinoids, none of which are currently schedule I substances.
Despite how prevalent the recreational use of marijuana is both currently and historically in various societies, convulsions associated with use have only been described very rarely [11, 12, 13]. Convulsions have occasionally been described in children after accidental ingestions [14, 15]. Abuse of the synthetic cannabinoids appears to have only begun in the middle to latter part of the last decade  and there is currently a very limited, albeit burgeoning, literature detailing the associated complications including convulsions we have reported here [3, 4, 5, 6, 7, 8, 9, 10, 16].
The mechanism(s) responsible for synthetic cannabinoid-induced convulsions is currently unknown as is whether certain synthetics or combinations thereof will be implicated. The cannabinoid composition found in spice products significantly differs from those found in marijuana and may be relevant regarding the occurrence of convulsions. When extensively tested, spice products have been found to have one or multiple synthetic cannabinoids, but as expected, not co-existant phytocannabinoids . The phytocannabinoids in marijuana include the major psychoactive component, Δ-9-THC , and various non-psychoactive cannabinoids including cannabinol, cannibidiol, and Δ-9-tetrahydrocannabivarin (THCV) [19, 20]. Although animal studies have provided conflicting results (proconvulsant and anticonvulsant) on the effect of Δ-9-THC depending on the model used , cannabidiol and its derivatives has been found to be consistently anticonvulsant in animal models [12, 21, 22] and in limited human trials [23, 24]. Δ-9-THCV was also recently demonstrated to exert anticonvulsant properties . Although we did not specifically exclude the presence of the anticonvulsant phytocannabinoids in the product used by our patient, the confirmed absence of Δ-9-THCwould make their presence seem extremely unlikely. It is intriguing to consider how the absence of the anticonvulsant phytocannabinoids in spice products may contribute to the frequency and mechanism of convulsions associated with synthetic cannabinoids. However, this is only one of the multiple potential unknown mechanisms that will only be answered by future studies.
- 2.United States Drug Enforcement Administration. Chemicals used in “Spice” and “K2” type products now under federal control and regulation. Available at http://www.justice.gov/dea/pubs/pressrel/pr030111.html. Accessed on May 4, 2011.
- 4.Banerji S, Deutsch CM, Bronstein AC (2010) Spice ain't so nice:[abstract]. Clin Toxicol 48:632Google Scholar
- 9.Canning JC, Ruha A-M, Pierce R, Torrey M, Reinhart SJ (2010) Severe gi distress after smoking JWH-018: [abstract]. Clin Toxicol 48:618Google Scholar